Doctors Lounge - Urology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Urology Answers List

Forum Name: Urology Topics

Question: Recurring pain in the urethra


 abracadabra - Sun Mar 11, 2007 4:34 pm

i'm 24 male. After having unprotected sex i had felt a mild discharge from my penis. Smear and gram stain came out negetive. After that i had a pain in the urethra and was adviced to take norfloxacin and lbuprofen but since the culture tests of urine did not come out positive i was asked to discontinue the medicine. Following which the urethral pain vanished but i started experiencing pain in my right testicle and was prescribed a doxycycline tab to be taken twice daily for one week. Today i get over with the course and the testicular pain has vanished but i am experiencing a pain in the urethra(lower side of penis shaft) again. I have done a VDRL(blood) test but the reports came out negetive and so was told not to worry about possible STD's. I have been having some problem or the other for a month now and have not been able to get a diagnosis. Could you be kind enough to assess my situation and tell me what you think might be the probable reason and what should be my course of action. Also i did feel a pain in my abdominal region on the right side but it is gone now. Also there are a few small red rashes on my penile head that seem to appear and disappear time and again.
thanx in advance.
 Dr. Chan Lowe - Sun Mar 11, 2007 7:21 pm

User avatar Part of my response depends on what the urine was tested for. Generally, urine is often sent only for a bacterial culture. This is not sufficient to rule out infection with chlamydia or gonorrhea.

I would be suspicious of the presence of an STD. Gonococcal or non-gonococcal urethritis can cause your symptoms, including the onset of the testicular pain as the infection ascends the urethra. There is a urine based test for gonorhea and chlamydia but it is not necessarily available at all labs. If it is not, a culture can be done via a urethral swab.

The doxycycline will treat chlamydia but is likely to miss gonorrhea. The two often run together.

Hope this helps.
 abracadabra - Sat Mar 24, 2007 8:25 am

well i was given azithromycin 250mg to be taken twice daily for 3 days and doxycycline 100 twice daily for 10 days.....the pain in my testicle has come down but the pain in my right flank has not. Also i did a prostatic smear for gram stain which showed a few pus cells and gram positive cocci....the culture states that the coccus is staphylococcus aureus. Now my question is can this cause pus cells in the prostatic smear and urine/stool...is it possible that i donot have an std at all because i heard that gonorrhea causes gram negetive cocci..or is it that the culture was not properly done because i am given to believe that this coccus is already present in the human body....my doctor insists on me having the medicines because of the presence of pus cells in the smear and urine/stool even though there hasnt been a definitive test for any kind of std. Also the culture shows that this coccus is resistant to penicillin,doxycycline and azithromycin but highly sensitive to ofloxacin, tobramycin and meropenem. could this also be the cause of my testicular pain. What is your take on it because i don't seem to be getting a diagnosis
thanks and regards.
 Dr. Chan Lowe - Sat Mar 24, 2007 11:28 am

User avatar There are a few things to consider.

First, I would agree with your doctor that you should finish the azithromycin and doxicycline. These will treat gonorrhea and chlamydia. You are correct that gonorrhea is a gram negative cocci. It typically pairs itself and looks like a kidney bean-thus termed a diplococcus.

Grams stain and culture may not always show these infections, especially chlamydia. The better tests are DNA probes for the bacteria.

Regarding the staph, it can cause infection. It also lives on the skin of at least 30% of people if not more. In these patients it can be difficult to determine if the staph is a skin contamination or if it truly is causing infections. The sensitivities that you list are not commonly used oral medications for staph. The important question is whether or not the staph is methicillin sensitive. Based on the susceptibility to tobramycin I am assuming this is methicillin sensitive. As such, a medication such as cephalexin would be an appropriate choice. The azithromycin and doxicycline are unlikely to treat the staph.

As for whether or not this is causing an infection, given the presence of pus it is safest to assume that this is an infection and I would recommend treatment. However, I would completely defer to your doctor's opinion as I have not examined you nor seen your test results directly.

Best wishes.
 abracadabra - Sat Apr 21, 2007 4:24 am

Right at the begining I wud like to thank you so much for providing me with the support and suggestions. Following my doctors advice i have had azithromycin 250mg twice daily for three days and doxycycline 100mg twice for 10 days. Following this my doctor had prescribed cynomycin 100 once daily for 10 days followed by sparfloxacin 200mg once daily for 10 days because he said that it would cure prostatitis. I have had the cynomycin and am having the sparfloxacin tablets now. I donot have any irritation or pain in urinating but i still have a colorless and odorless discharge from my penis and the tip of the glans is still red. Also i have a few red rashes on my penis. The discharge seems to be more right after ejaculation or when i am erect and the rashes appear more prominently if my glans is not exposed to anaerobic conditions(because i am not circumcised) and the appereance of the rashes is almost immidiate. This is starting to make me suspect that the staph identified in the culture is causing balanitis or might it be an yeast infection.Or is it possible that if i did have gonorrhea or chlamydia these symptoms persist for a few days. Also recently i have seen a few small red rashes that appear like blisters and turn brown after a few days on my chest and lower leg. Do you think they are connected or am i worrying too much?? My doctor has asked me to just finish the course of medicines and conduct a routine urine test in the first week of may and insists that if no pus cells are found then everything would be fine. But these rashes on my glans which refuse to go and the new rashes on my lower leg and chest are making me loose my sleep over them. Also could the colorless odorless discharge be any kind of glandular fluid or discharge from the glans due to balanitis. What is your take on it. Thanks in advance!!!!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us